Wisconsin, 2025

Damaging Winds in Wisconsin, June 21, 2025

June 21, 2025 · NWS GRB · 5 events in 1 county or zone

A thunderstorm complex developed over the Dakotas late Friday (6/20) night and tracked east through northern Wisconsin early Saturday (6/21) morning. The strongest storms produced damaging winds across north-central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A thunderstorm complex developed over the Dakotas late Friday (6/20) night and tracked east through northern Wisconsin early Saturday (6/21) morning. The strongest storms produced damaging winds across north-central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 21, 2:48 AM CST, 1 hour 17 minutes earlier. Its key messages:

  • Scattered thunderstorms over northern and far northeast WI early this morning. Large hail and damaging winds will be primary hazards. Isolated storms may try to develop through late morning.
  • Multiple days of dangerous heat are forecast through Monday. Heat index values reach 95 to 105 degrees, peaking on Sunday. Heat indexes on Monday will be highest over east-central WI ahead of a cold front. Cooler temperatures are forecast on Tuesday.
  • The chances of thunderstorms will continue at times next week. Strong or severe storms are possible Monday into Monday night with damaging winds and large hail. It is too early to determine the risk of severe weather after Monday.
Area forecast discussion, Jun 21, 2:48 AM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
348 AM CDT Sat Jun 21 2025

Forecast discussion for routine morning forecast issuance

.KEY MESSAGES...

- Scattered thunderstorms over northern and far northeast WI early
  this morning. Large hail and damaging winds will be primary
  hazards. Isolated storms may try to develop through late
  morning.

- Multiple days of dangerous heat are forecast through Monday.
  Heat index values reach 95 to 105 degrees, peaking on Sunday.
  Heat indexes on Monday will be highest over east-central WI
  ahead of a cold front. Cooler temperatures are forecast on
  Tuesday.

- The chances of thunderstorms will continue at times next week.
  Strong or severe storms are possible Monday into Monday night
  with damaging winds and large hail. It is too early to determine
  the risk of severe weather after Monday.

&&

.DISCUSSION...
Issued at 347 AM CDT Sat Jun 21 2025

Severe Weather Potential This Morning...
Clusters of storms tied to warm air advection on edge of very
unstable airmass and within 50kt of effective shear have produced
occasional large hail from north-central to far northeast WI. This
activity will continue to shift east-northeast. Attention is on
southern portion of bow echo MCS that produced wind gusts upwards
of 90 kt earlier tonight into western MN. As the bow pushed into
stabilizing flow off Lake Superior, it has become weaker. However,
tracking the feature to the east-southeast it will interact with
much greater instability as it pushes into at least north-central
WI this morning, arriving after 5 am. Will have to see if this
intensifies again or mainly stays sub-severe. 0-1km shear is not
alligned favorably with the line and DLH radar points to outflow
outpacing the main line, so that could be a negative factor in
getting damaging winds to the sfc from here on out as the
environment is generally elevated. These storms will shift east
out of the area after 8 am this morning. Tail of the complex may
kick of few isolated additional storms through midday, so hung
onto slight chances through that time.

Dangerous Heat Through Monday...

After storms exit today, heat and humidity this weekend will be
the primary focus. Boundaries left over from storms this morning
could impact how high temps temps get today, especially over the
north. As has looked like for many days now, highs this afternoon
and Sunday afternoon will reach the lower to middle 90s and with
dewpoints in the lower 70s, heat index values will push into the
95 to 105 range. The peak of the heat will occur on Sunday for the
entire area, firmly beneath upper ridge and dome of hot air aloft.
Nighttime lows tonight and Sunday night dropping into the mid to
upper 70s (even near 80 in some locations across the Fox Valley to
the lakeshore) will provide no relief to the heat. Heat Advisories
continue with no changes. Eventually, could see Door County added
for Sunday potentially and the end of the advisory to be trimmed
over the north on Monday as cold front and convection chances keep
max heat index values lower there. Given the active weather ongoing
this morning, will let later shifts make that call.

It will be quite breezy today as southwesterly winds increase to
30 to 40 mph. Kind of atypical to see these strong winds with the
heat and humidity, but looking upstream, dewpoints in at least the
lower 70s do make sense.

Active Weather Continues Next Week...

Ridge centered across the Ohio Valley into the eastern Great
Lakes early in the week will flatten over the course of the week.
This will result in a trend towards cooler, more seasonable
conditions locally across the area with time. No change in
previous thinking with NAEFS showing a signal for precipitable
water values over the 90th percentile relative to climo across
parts of the Upper Midwest for much of next week on the periphery
of the ridge. Deterministic models show the potential for heavy
rain as main sfc front is stalled across the area. Surface
boundary placement, timing/location of shortwave troughs and
extent of instability will impact where more organized heavy
rain/severe weather potential may exist.

Monday still looks to the be the greatest risk for severe storms
as the cold front crashes into the heat and humidity. Still some
concern that stronger shear lags the front and MLCAPEs of
1000-2000J/kg. At the least would be pulse type storms, but
certainly risk of more organized type activity. SPC has most of
area in a Slight Risk.

&&

.AVIATION...for 06Z TAF Issuance
Issued at 1159 PM CDT Fri Jun 20 2025

Scattered showers/storms (30-50% chance) may develop
northeastward late this evening into the overnight, with the
higher chances (~60%) for storms overnight into early Saturday
expected over far northern Wisconsin. Given the lower
probabilities will take out all precipitation for the TAF sites
except for KRHI where a PROB30 will remain given the chance these
storms could affect this site overnight into Saturday morning
(06-09Z) and (10-14Z). CIGs should remain VFR through the TAF
period with some medium probabilities for MVFR/IFR ceilings in
showers and thunderstorms across north-central Wisconsin.

As low-level winds off the surface ramp up overnight, LLWS is
likely, with gusty southwest winds increasing on Saturday along
with a trend towards VFR after any morning storms/low clouds
exit.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 7 PM CDT Monday for WIZ005-
010>013-018>021-030-031-035>040-045-048>050-073-074.

Beach Hazards Statement through Monday evening for WIZ022-040-
050.
&&

DISCUSSION.....JLA
AVIATION.......Kurimski
Hazardous weather outlook, Jun 21, 2:56 AM CST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
356 AM CDT Sat Jun 21 2025

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-220900-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
356 AM CDT Sat Jun 21 2025

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms will impact northern WI this morning.
Large hail and damaging winds are the primary hazards.

Heat index values will reach the upper 90s to around 100 this
afternoon, especially from central to northeast WI. A Heat
Advisory is in effect beginning at noon today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional thunderstorms are possible at times again next week,
with strong or severe storms possible on Monday into Monday night
with damaging winds and large hail. It is too early to determine
the severe weather risk after Monday.

Dangerous heat will continue Sunday into Monday. Low temperatures
in the 70s will provide minimal overnight relief to the heat and
humidity. A Heat Advisory remains in effect until 7 pm on Monday.

Increasing south winds and building waves will result in an
increased risk of rip currents along Lake Michigan beaches
through Monday afternoon. A Beach Hazards Statement is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning.

LMZ521-522-541>543-220900-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
356 AM CDT Sat Jun 21 2025

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Thunderstorms are possible through this morning, some capable of
producing strong winds and large hail.

Gusty southerly winds and high waves will create hazardous conditions
for small craft. Dense marine fog may be possible at times on
Lake Michigan. At Lake Michigan beaches, there is an increased
risk of rip currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional storms are expected Monday and Monday night, some
which could be strong to severe.

Gusty southerly winds and high waves will create hazardous conditions
for small craft through Monday. Dense marine fog may be possible
at times into early next week, especially on Lake Michigan. At Lake
Michigan beaches, there is an increased risk of rip currents through
Monday afternoon.

JLA

In the hours before

Special weather statement, Jun 20, 11:33 PM CST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1233 AM CDT Sat Jun 21 2025

WIZ005-010-210615-
Vilas WI-Oneida WI-
1233 AM CDT Sat Jun 21 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN VILAS AND
NORTHWESTERN ONEIDA COUNTIES THROUGH 115 AM CDT...

At 1233 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles south of Turtle Flambeau Flowage, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Rice Creek Natural Area around 100 AM CDT.

Other locations impacted by this storm include Trout Lake, Upper
Buckatabon Springs Natural Area, Star Lake, Sayner, Manitowish
Waters, and Nixon Lake Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4606 8929 4577 9004 4597 9005 4597 8994
      4598 8994 4598 8993 4622 8993
TIME...MOT...LOC 0533Z 238DEG 35KT 4597 9013

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Eckberg

The radar

The Marquette radar (KMQT), 183 km away, was scanning. The volume nearest the first event began at 10:03 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vilas

When
June 21, 4:05 AM CST to 4:06 AM CST
Where
Vilas County, 0.84 mi NE of Winchester
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.230, -89.890

Thunderstorm winds downed trees and power lines in Winchester. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Vilas

When
June 21, 4:08 AM CST to 4:09 AM CST
Where
Vilas County, 2.87 mi E of Manitowish Waters
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.130, -89.820

Thunderstorm winds downed trees and power lines in Manitowish Waters. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Vilas

When
June 21, 4:10 AM CST to 4:11 AM CST
Where
Vilas County, Presque Isle
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.250, -89.730

Thunderstorm winds downed trees and power lines in Presque Isle. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Vilas

When
June 21, 4:19 AM CST to 4:20 AM CST
Where
Vilas County, 0.96 mi W of Boulder Jct Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.130, -89.650

Thunderstorm winds downed trees and power lines in Boulder Junction. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Vilas

When
June 21, 4:35 AM CST to 4:36 AM CST
Where
Vilas County, 2.13 mi NNW of St Germain
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.950, -89.490

Thunderstorm winds downed trees and power lines in Saint Germain. The time of this report is an estimate based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255135, 1255137, 1255136, 1255138, 1255139.